Poisonings, not overdoses

Published as a Letter to the Editor in the Westmount Independent, 2023-5-30

The Police Report on p. 3 of the Independent’s May 23 edition uses the word “overdose” in relation to incidents where individuals suffer serious and sometimes fatal effects from using opioids. “Overdose” suggests that the person either knowingly or accidentally took an excessive amount of a medication with known potency. In the current epidemic of incidents involving street drugs, the correct term is “poisoning,” since the drugs have typically been adulterated with either very potent synthetic opiates or with a variety of other drugs. The user, being unaware of the actual potency of what is being used or what adulterants have been added, can be seriously affected even when using his or her usual dose.

Why is this important? Calling these incidents “overdoses” is a way of blaming the victims, while calling them “poisonings” opens a number of avenues to reduce harms, such as making tests for opiate potency readily available to users, or making medical-grade opioids accessible as a viable alternative to street drugs.

Henry Olders, MD, FRCPC,
Assistant Professor (retired), Dept of Psychiatry, McGill University,
Lansdowne Ave.

Tagged on: ,

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.